Clostridium difficile 027-associated pseudomembranous colitis after short-term treatment with cefuroxime and cephalexin in an elderly orthopedic patient: a case report
Department of Clinical Microbiology, Aalborg Hospital, Aarhus University Hospital, Mølleparkvej 10 6 Sal, Aalborg DK- 9000, Denmark
BMC Research Notes 2012, 5:609 doi:10.1186/1756-0500-5-609Published: 31 October 2012
Clostridium difficile ribotype 027 has become increasingly prevalent in European countries. The clinical picture varies from self-limiting diarrhea to pseudomembranous colitis with toxic megacolon and ultimately death. Use of antibiotics is the principal risk factor; others include comorbidity, advanced age and hospitalization. However even with extensive knowledge of risk factors, it remains difficult to define “minimum risk,” as illustrated by the following case.
An 80-year-old Danish man in good health was hospitalized for a penetrating knee injury. He received 5 days of intravenous cefuroxime after surgical revision and was discharged with oral cephalexin. Post-discharge he suffered from abdominal discomfort and was readmitted with ileus 4 days after discharge, i.e. 10 days after initiation of antibiotic treatment. His condition deteriorated, and pseudomembranous colitis was diagnosed. Due to lack of response to vancomycin and metronidazole, a total colectomy was performed. Stool cultures were positive for CD 027.
Short-term use of cephalosporins may have induced CD 027 infection, and the patient’s age was the only identifiable risk factor for the fulminant course. Thus, even short-term prophylactic treatment with cephalosporins cannot be considered entirely safe.